Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 213, NWS Dodge City, KS

June 23, 2007Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2007, 4:16 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2007, 4:16 PM CDT (21:16 UTC)
Expired
Jun 23, 2007, 5:00 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 4:25 PM CDTHAIL 19 Se Rush Center, KS
Jun 23, 4:30 PM CDTTSTM WND GST 601 Ne Ash Valley, KSSEVERAL 2 INCH TREE LIMBS BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 232115
SVRDDC
KSC145-165-232200-
/O.NEW.KDDC.SV.W.0213.070623T2116Z-070623T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT SAT JUN 23 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RUSH COUNTY IN CENTRAL KANSAS.
  NORTH CENTRAL PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 500 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF SHAFFER...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHAFFER...
  ASH VALLEY...
  RURAL RESIDENCES OF NORTHERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3847 9904 3845 9925 3827 9932 3828 9903

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 232134
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT SAT JUN 23 2007

KSC145-165-232200-
/O.CON.KDDC.SV.W.0213.000000T0000Z-070623T2200Z/
RUSH KS-PAWNEE KS-
433 PM CDT SAT JUN 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL PAWNEE AND SOUTHEASTERN RUSH COUNTIES...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ASH VALLEY...MOVING SOUTHWEST AT 10 MPH.

AT 425 PM CDT...QUARTER SIZED HAIL WAS REPORTED 4 MILES NORTH OF ASH 
VALLEY.  

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3847 9904 3845 9925 3827 9932 3828 9903

$$

RITTERLING
000 
WWUS53 KDDC 232153
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SAT JUN 23 2007

KSC145-165-232203-
/O.EXP.KDDC.SV.W.0213.000000T0000Z-070623T2200Z/
RUSH KS-PAWNEE KS-
453 PM CDT SAT JUN 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PAWNEE AND
SOUTHEASTERN RUSH COUNTIES EXPIRES AT 500 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHERN PAWNEE AND SOUTHEASTERN RUSH
COUNTIES.

LAT...LON 3847 9904 3845 9925 3827 9932 3828 9903

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:49 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 23, 2:49 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
249 PM CDT SAT JUN 23 2007

.DISCUSSION...

DAYS 1-2...

SLOW MOVING S/W TROF LOCATED OVER CNTL NEBRASKA EARLIER THIS
MORNING WAS CONTINUING TO MOVE SOUTH ACROSS CNTL KS THIS
AFTERNOON. MEANWHILE AHEAD OF THIS UPPER TROF LAPS CAPES WERE
CURRENTLY BETWEEN 1500-2500J/KG. THIS COMBINED WITH SEVERAL WEAK
BOUNDARIES ACROSS SOUTH CENTRAL KANSAS SUPPORTS KEEPING CHC POPS
GOING IN OUR SE CWA EARLY THIS EVENING. BASED ON DPROG/DT...CURRENT
POSITION OF PRESSURE FALLS AND W/V LOOP APPEARS LIFT FROM THIS
TROF WILL PRIMARILY BE LOCATED SOUTH OF PRATT AFTER 21Z.

ONCE THIS SYSTEM SLIDES SOUTH OF THE AREA THIS EVENING A NE TO SW
ORIENTED UPPER LEVEL RIDGE AXIS WILL BEGIN TO BUILD INTO THE
PLAINS. BY SUNDAY AFTERNOON BOTH NAM/GFS SHOWING 5H DEFORMATION
ZONE BETWEEN THE UPPER RIDGE TO OUR NORTH AND LOW TO OUR SOUTH
WILL BE JUST SOUTH OF THE OKLAHOMA BORDER. MOISTURE WILL REMAIN
IN PLACE ACROSS THE AREA AND IN ADDITION PROGGED CAPES IN OUR SE
WILL ONCE AGAIN CLIMB ABOVE 1500J/KG. ALTHOUGH THE BETTER UPPER
LEVEL SUPPORT APPEARS TO BE SOUTH OF THE BORDER AT THIS TIME
UNABLE TO COMPLETELY RULE OUT A STORM OR TWO NEAR THE BORDER.
SINCE CURRENT GRIDS ALREADY HAVE A MENTION OF SMALL POPS HERE WILL
KEEP THESE SMALL POPS GOING SUNDAY EVENING.

AS FOR TEMPS OTHER THAN MINOR TWEAKS HERE AND THERE LEFT GRIDS
PRETTY MUCH AS IS BASED ON PROGGED 85H TEMPS AND MODEL SOUNDINGS.

DAYS 3-7...

FORECAST CHALLENGE DAYS 3-7 ARE TEMPERATURES AND RAINFALL
OPPORTUNITIES.

WEATHER-CLIMATE SITUATION ONCE AGAIN IS BECOMING LESS CLEAR AND IS
ALREADY ADDING INCREASING UNCERTAINTY TO WEEK 1 AND 2 FORECASTS.
EASTERN HEMISPHERE TROPICAL CONVECTIVE FORCING APPEARS TO BE
SEPARATING WITH A STATIONARY COMPONENT ACROSS THE INDIAN OCEAN AND
AN EASTWARD PROPAGATING MODE (STILL PROJECTING ONTO A MJO) CURRENTLY
ACROSS THE NORTHWEST AND WEST CENTRAL PACIFIC.  BOTH OF THESE
REGIONS ARE NORTH OF EQUATOR (AND SHOULD BE THIS TIME OF YEAR), WITH
THE LATTER CENTERED 10N/120E PER FULL DISK SATELLITE IMAGERY.  IT
APPEARS THE MJO SIGNAL IS WEAKENING.  NEVERTHELESS, BOTH OF THESE
AREAS OF TROPICAL FORCING ARE IMPACTING THE
CIRCULATION.

DURING THE LAST WEEK-10 DAYS WHILE THE MJO WAS SLOWLY MOVING
EAST-NORTHEAST FROM THE INDIAN OCEAN TO ITS PRESENT LOCATION,
STRONGLY ANOMALOUS UPPER TROPOSPHERIC EQUATORIAL WESTERLY WIND FLOW
DEVELOPED OVER THE WESTERN HEMISPHERE WITH MAGNITUDES 40M/S AT
TIMES WEST OF SOUTH AMERICA.  AS SEEN FROM ANIMATIONS OF UPPER
TROPOSPHERIC VECTOR WIND ANOMALY FIELDS (FROM ESRL/PSD) AND OTHER
DIAGNOSTIC MONITORING TOOLS, INTERACTING WITH THE EXTRATROPICS, THIS
WESTERLY FLOW APPEARS TO BE PROPAGATING POLEWARD AND DOWNWARD.  THE
POINT IS YET ANOTHER ANOMALOUS NORTH PACIFIC JET IS LIKELY BY THE
END OF WEEK 1, AND ALL MODELS HAVE NOW CAPTURED SOME FORM OF THIS
RESPONSE.  THIS JET EXTENSION WILL BE LINKED TO A ROSSBY WAVE ENERGY
DISPERSION FROM THE WEST PACIFIC CONVECTION LEADING TO A WEST COAST
TROUGH-CENTRAL ROCKIES RIDGE-EASTERN USA TROUGH PATTERN BY THE END
OF NEXT WEEK.  IT IS STILL PROBABLE THIS WEST COAST TROUGH MAY BE
LINKED TO A STRONGER NORTH PACIFIC JET THAN SHOWN BY THE MODELS, AND
THERE IS STILL UNCERTAINTY ABOUT THE AMPLITUDE OF THE WAVETRAIN
DISCUSSED ABOVE.  WE ARE CURRENTLY TRANSITIONING TO A SITUATION BEST
REPRESENTED BY GSDM STAGE 2.

SO, WHAT DOES ALL THIS MEAN FOR THE DDC CWA?  FIRST, OUR WARM UP TO
MORE SUMMER-LIKE TEMPERATURES (FOR HERE) IS NOT GOING TO LAST LONG,
AT LEAST FOR NOW.  SECONDLY, THERE WILL BE SOME OPPORTUNITIES FOR
RAINFALL BY ABOUT THE MIDDLE OF NEXT WEEK.

ALL MODELS ARE GENERALLY SIMILAR IN BRINGING THE COLD FRONT
ASSOCIATED WITH THE EJECTING PACIFIC NORTHWEST TROUGH INTO THE CWA
TUESDAY NIGHT.  THIS FRONT MAY STALL FOR 24 HOURS
WEDNESDAY-THURSDAY BEFORE MOVING SOUTHWARD AGAIN, WITH PERHAPS
ANOTHER SURGE OF EVEN COOLER AIR FOLLOWING IT.  IT WILL TAKE AT
LEAST A COUPLE OF DAYS FOR THE ROCKIES RIDGE TO FULLY AMPLIFY AS
WILL SURFACE PRESSURES TO SUFFICIENTLY RISE ACROSS THE GREAT LAKES.
THERE WILL BE PLENTY OF MOISTURE AND AT LEAST MODERATE INSTABILITY
TO SUPPORT SCATTERED STORMS ALONG THIS FRONT.  THUS I INSERTED 30
PERCENT POPS WHICH ARE ONLY SLIGHTLY ABOVE CLIMATOLOGY WEDS
PM-NIGHT.  ANOTHER CHANCE FOR STORMS MAY EXIST ON THURSDAY, AND MAY
NEED TO BE ADDED LATER.

I LOWERED MAXIMUM TEMPERATURES TO 5 DEGREES BELOW NORMAL BY
THURSDAY.  GFS FORECASTS 850MB TEMPS TO VARY FROM 18-26C EAST-WEST
ACROSS THE CWA BY THAT TIME, WHILE THE ECMWF ONLY HAS A VARIANCE OF
16-18C.  WHATEVER THE CASE, SHOULD CLOUD COVER PERSIST ALL DAY ALONG
WITH A COOL SURFACE EASTERLY FLOW CIRCULATING AROUND THE GREAT LAKES
ANTICYCLONE, MAX TEMPERATURES MAY NOT GET OUT OF THE 70S THURSDAY
AND/OR FRIDAY.  HOPEFULLY BY NEXT WEEKEND THE FRONT WILL RETURN FAR
ENOUGH NORTHEAST TO PLACE MY CWA BACK IN THE WARM AIR.  THUS I
RAISED TEMPERATURES CLOSE TO NORMAL.

I LEFT OUR LOCAL WEEK-2 FORECAST AS NEAR NORMAL FOR BOTH TEMPS AND
PRECIPITATION.  UNCERTAINTY IS HUGH.

&&

.AVIATION...

WEAK JET STREAK MOVING SOUTH ACROSS CWA MAY POP A FEW STORMS
BEFORE SUNSET. HOWEVER, WILL NOT PUT IN TAFS OTHER THAN INDICATING
CB. I DO NOT THINK WIDESPREAD STRATUS AND FOG WILL BE A PROBLEM
SUNDAY MORNING DUE TO LACK OF GULF MOISTURE TRANSPORT. AIRMASS
ACROSS MY CWA THIS AFTERNOON IS THE DRIEST ONE WE HAVE HAD IN AT
LEAST SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  90  68  92 /   0   0   0  10
GCK  66  92  67  94 /   0   0   0  10
EHA  67  93  66  95 /   0   0   0   0
LBL  65  92  68  94 /   0   0   0  10
HYS  67  92  68  94 /   0   0   0  10
P28  69  90  69  91 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/23/23
Hazardous weather outlook, Jun 23, 9:59 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
959 AM CDT SAT JUN 23 2007

KSZ030-043>045-061>064-074>078-084>088-241000-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
959 AM CDT SAT JUN 23 2007 /859 AM MDT SAT JUN 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-079>081-089-090-241000-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
959 AM CDT SAT JUN 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED STORMS ARE EXPECTED TO DEVELOP
OVER CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS MORNING ACROSS STAFFORD, PRATT, AND
BARBER COUNTIES AND THIS AFTERNOON ALONG AND EAST OF A HAYS TO
COLDWATER LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT/LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 10:17 PM CDTSpecial Weather StatementDDCStanton43 min
Jun 22, 10:49 PM CDTSpecial Weather StatementDDCStevens41 min
Jun 23, 3:14 PM CDTSevere Thunderstorm WarningDDCEllis, Rush46 min
Jun 23, 5:26 PM CDTSevere Thunderstorm WarningDDCHodgeman20 min
Jun 23, 5:45 PM CDTSevere Thunderstorm WarningDDCEdwards45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.